Pick a Topic:
Find info on a:
ClotCare complies with the HONcode standard for trustworthy health
ClotCare is a member organization of the Coalition to Prevent Deep Vein Thrombosis. Click here to learn more about the Coalition to Prevent Deep Vein Thrombosis and DVT Awareness Month, which is held each March.
Dietary and Herbal Supplements in Patients on Anticoagulation – Serious Unknowns and an Online Registry to Help
Henry I. Bussey, Pharm.D., FCCP, FAHA
Updated June, 2010
Note: This article was written for and originally published in a newsletter produced by Quality Assured Services (QAS). See hometestmed.com for more information about QAS.
Recently we had a warfarin-treated patient who required surgery. Post-operatively the patient developed intractable bleeding which the hematologist was unable to control and the patient died. Later it was discovered that the patient had been taking gingko biloba; a supplement that has been reported to increase bleeding risk in warfarin-treated patients and to induce spontaneous bleeding.1 While some claim that gingko biloba itself may have antiplatelet effects, there also have been reports of supplements containing additional substances such as phenylbutazone, a non-steroidal anti-inflammatory agent that is no longer marketed because of its toxicities.1 Therefore, one must question whether this patient's fatal hemorrhage was due to gingko biloba, a contaminant such as phenylbutazone, or some other factor(s). In any case, it would appear that the use of an unproven, unregulated product, of uncertain composition likely contributed to this patient's disastrous outcome.
Because ginkgo biloba has been reported to interact with warfarin, it is definitely worth noting that a recent placebo-controlled trial in slightly more than 3,000 patients followed for more than 6 years failed to find any significant benefit of ginkgo biloba in preventing or slowing several measures of cognitive decline. The complete article is available at http://jama.ama-assn.org/cgi/content/full/302/24/2663
The use of supplements has steadily increased in recent years and the National Health Interview Survey (NHIS) in 2002 found that 21% of adults who use prescription medications also reported use of a non-vitamin supplement within the prior 12 months.2 A recent survey of patients in four anticoagulation clinics around the U.S. found that 31% of 1,203 warfarin-treated patients routinely used a non-vitamin dietary supplement. The six most commonly used supplements all had been reported to interact with warfarin.3 Interestingly, 35% of these patients reported that no health care practitioner had discussed with them the possibility that supplements may interact with warfarin. Clinicians should appreciate that the use of such supplements may be dangerous in that their effects have not been well-studied, the products are not subject to the same rigorous FDA review as are medications, these products may not contain what the label indicates, or they may contain substances that are not listed on the label.4 In fact, in two samples of commercially available supplements, Saper and colleagues, found that approximately 20% of selected herbal products had toxic levels of heavy metals.5
Unfortunately, the rapidly expanding use of the Internet in some cases has served to promote the dangerous use of supplements. For example, one website with a public "chat room" function at one time contained an extensive amount of "information" regarding a product called nattokinase (presumably derived from natto which is a Japanese delicacy). In such a forum, individuals are able to post statements which may be entirely false. In the case of nattokinase, claims were made that it could dissolve even very old clots, could be used to replace warfarin, and that it had no adverse effects and did not carry a risk of bleeding. Such sensational and unsubstantiated claims can be entered without the reader having any indication as to the validity of the information or the expertise of the person posting the statements. There are web sites, however, that conform to the HONcode for trustworthy health information on the net. Web information resources that have been reviewed and certified will display the HONcode seal. Even so, HONcode approved sites may have a bulletin board for public comment and exchange of information; but the site should make it clear that the comments posted on the bulletin board are coming from patients and/or individuals who may not be knowledgeable clinicians.
The U.S. Pharmacopeia (USP) has addressed the problems with supplements to some degree by establishing a process in which the labeling of a product with the USP logo indicates that the product has been shown to (1) contain the ingredients shown on the label in the designated amount or strength, (2) not contain harmful levels of contaminants, (3) be absorbed and released into the body, and (4) have been made according to Good Manufacturing Practices (more information is available online at usp.org). This process, however, is voluntary and does not include scientific evaluation of the safety or efficacy of the labeled ingredient(s).
Because the widespread and growing use of various supplements represents a serious bleeding and/or thrombosis risk for patients taking anticoagulants, two national groups have examined the issue and made specific recommendations. At the conclusion of a 5-year toxicological study in the United Kingdom (UK), the group concluded that "Surveillance of a large population is needed…to identify the uncommon and unpredictable adverse effects which are potentially serious…(and that) a single regulatory system is required which would ensure the safety and quality of all herbal remedies and food supplements." That conclusion was published in 1997.6 Eight years later, the National Institutes of Health (NIH) convened a two-day symposium to discuss the issue of use of supplements in anticoagulated patients (see ref. 5 and 7 below and additional articles in the same journal). One section of the NIH program involved 12 presenters who offered 13 prioritized recommendations to address this very important issue.7 The number one ranked priority was "Create a national registry to identify and define the problem presented by dietary supplements and/or herbal agents (in patients on anticoagulation)." The 4 next highest ranked recommendations all had to do with studying how various supplements alter anticoagulation and establishing a system to assure that appropriate standards are applied to the production of supplements. In essence, the NIH panel reached the same conclusions that had been reached 8 years earlier by the UK group. To the best of my knowledge, no substantial progress was made on advancing these critical recommendations. Therefore, ClotCare.com (on its own initiative and without funding to do so) created an online registry through which a clinician can quickly report any suspected interaction that he/she observes. The reporting clinician also is asked to check off a few questions so that the registry can then grade the strength of the data. This registry became available in August, 2007 and is accessible through ClotCare.com at www.clotcare.com/clotcare/warfarinherbalregistry.aspx. While this database is being created, ClotCare is working to create a portal that will allow anonymous access and search of the registry.
Until supplements are studied more thoroughly and until these products are held to appropriate standards of composition and quality, clinicians should be very careful to be sure that patients on anticoagulation fully understand the dangers that may be created with the use of such products.
Eliason BC. Commonly used medicinal herbs. Archives of Family Medicine 1999; 8:376.
Gardiner P, Graham RE, Legedza AT, et al. Factors associated with dietary supplement use among prescription medication users. Arch Intern Med 2006; 166:1968-74.
Wittkowsky AK, Bussey HI, Walker MB, Freis CR. Dietary supplement use among anticoagulation clinic patients. J Thromb Haemost 2007; 5:875-7.
Marder VJ. The interaction of dietary supplements with antithrombotic agents: scope of the problem. Throm Res. 2005; 117:7-13.
Saper RB, Kales SN, Paquin J, et al. Heavy metal content of ayurvedic herbal medicine products. JAMA. 2004; 292:2868-73.
Shaw D, Leon C, Kolev S, Murray V. Traditional remedies and food supplements; a 5-year toxicological study (1991-1995). Drug Safety 1997; 17:342-356.
Bussey HI, Tapson V, Cannon RO 3rd, et. al. Opinions and research priorities. Thrombosis Research 2005;117:155-69.
ClotCare is a 501(c)(3) non-profit organization generously supported by your tax-deductible donations and grants from our industry supporters.
Click here to view full list of new postings